Alert archive / Virginia / Tornado Warnings in 2005

Tornado Warning 10, NWS Baltimore/Washington

January 14, 2005Albemarle County, Virginia

NWS Baltimore/Washington issued this tornado warning at Jan 14, 2005, 2:09 AM EST for Albemarle County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2005, 2:09 AM EST (07:09 UTC)
Expired
Jan 14, 2005, 2:45 AM EST
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Albemarle County, VA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 14, 1:55 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 140709
TORLWX
VAC003-140745-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
209 AM EST FRI JAN 14 2005

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA

* UNTIL 245 AM EST

* AT 203 AM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION OVER KESWICK...MOVING NORTHEAST AT 40 MPH.

* THIS STORM WILL AFFECT RURAL NORTHEAST ALBEMARLE COUNTY.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM.

LAT...LON 3803 7844 3799 7834 3813 7820 3817 7834

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jan 13, 8:40 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jan 13, 8:40 PM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
840 PM EST THU JAN 13 2005

.UPDATE...

00Z RUC INDICATES A CENTER OF VORTICITY IN NORTHWESTERN NC AT 01Z
MOVING NORTHEASTWARD INTO SOUTH CENTRAL VA THIS EVENING AHEAD OF THE
APPROACHING COLD FRONT TO THE NORTHWEST ACROSS EAST CENTRAL OH.
WSR-88D SHOWS AN AREA OF LIGHT TO MODERATE RAIN NORTHEAST OF THE
CENTER OF VORTICITY EAST OF THE BLUE RIDGE MOUNTAINS EXTENDING NORTH
TO DULLES AND JUST SOUTH OF THE DC METRO AREA AT 0120Z. EXPECT THESE
SHOWERS TO BE SCATTERED IN COVERAGE AND CONTINUE THIS EVENING. 00Z
DULLES SOUNDING SHOWED AN INVERSION FROM APPROXIMATELY H775 TO H75
WITH MOIST LAYER...WHICH INCLUDED THE GREAT MAJORITY OF THE 0.85 OF
AN INCH PW DETECTED BY THE SOUNDING...TRAPPED BELOW THE INVERSION.
LIGHT RAIN SHOWERS FALLING INTO THIS AIRMASS SHOULD MOISTEN THE MID
LEVELS AND SERVE TO STABILIZE THE LOWER LEVELS. 18Z META AND GFS
RUNS PROJECTING MODERATE TO STRONG H7 UVV AHEAD OF AND NEAR THE COLD
FRONT IN THE EARLY MORNING HOURS. A FEW ISOLATED THUNDERSTORMS ARE
POSSIBLE NEAR THE FROPA...BUT EXPECT PRIMARILY A PERIOD OF HEAVY
RAIN ASSOCIATED WITH THE FRONT FOLLOWED BY LIGHT TO MODERATE
RAINFALL BEHIND THE FRONT. WILL CONTINUE WITH THE FLOOD WATCH
THROUGH 1 PM EST FOR ALL OF CWA EXCEPT SOUTHERN MD ZONES. 00Z DULLES
SOUNDING ALSO SHOWING STRONG WINDS 1K FEET ABOVE THE SFC NEAR 40
KT...SO WILL CONTINUE WITH HIGH WIND WARNING FOR THE WESTERN ZONES
ALONG THE ALLEGHENY FRONT.

SMITH

&&

.PREVIOUS DISCUSSION...250 PM...

SHORT TERM(TONIGHT AND FRIDAY)...
FAIRLY ACTIVE WEATHER FOR THE NEXT 12 TO 24 HOURS. THE FIRST THING
TO DEAL WITH WILL BE THE STRONG WINDS AT THE HIGHER
ELEVATIONS...THEN THERE IS THE THREAT FOR HEAVY RAIN AND SCATTERED
THUNDERSTORMS IN ADVANCE OF AND BEHIND THE APPROACHING COLD FRONT.
AIRMASS RATHER MOIST THIS AFTERNOON WITH DEWPOINTS RANGING FROM THE
MID 50S TO THE LOWER 60S. SURFACE TEMPS ROSE INTO THE 60S AND 70S.
SOUTHERLY WINDS WILL CONTINUE TO STRENGTHEN THROUGH THE LATE
AFTERNOON AND EVENING. MODEL SOUNDINGS 55 TO 65 KT AT H8 AT HIGHER
ELEVATIONS...GUSTS OF 50 KT POSSIBLE...SO WILL ISSUE A HIGH WIND
WARNING FOR TONIGHT FOR THE WESTERN MOST 5 COUNTIES. NEXT WILL BE
THE POTENTIAL FOR HEAVY RAINFALL. WITH DEWPOINTS IN THE 60S THIS
AFTERNOON AND PWATS 1 TO 1.5  OVERNIGHT TONIGHT...FAIRLY CERTAIN
THAT HEAVY RAINFALL WILL OCCUR TONIGHT. BASED ON FFG WILL ISSUE
FLOOD WATCH FOR EVERYWHERE BUT SE CORNER OF THE CWA.

WITH REGARD TO POTENTIAL FOR SEVERE WEATHER... WATCH BOXES CLOSING
IN FROM THE WEST THIS AFTERNOON...BUT DO NOT EXPECT ANY WIDESPREAD
SEVERE FOR OUR AREA. HOWEVER DO EXPECT SOME THUNDERSTORMS
TONIGHT...ALTHOUGH INSTABILITY IS LIMITED...THE FORCING IS STRONG.
WILL NEED TO MONITOR SHOWERS AND THUNDERSTORMS TONIGHT AS STRONG
WINDS COULD TRANSLATE DOWN TO THE SURFACE.

FINALLY WINDS ON THE WATERS ARE ALREADY AT SCA CRITERIA AHEAD OF THE
FRONT WHICH SHOULD MOVE OFF THE COAST EARLY FRIDAY MORNING. STRONG
WINDS IN ITS WAKE COULD SEE GUSTS OF 35 KT OVER THE WATERS SO WILL
ISSUE GALE WARNING AS WELL.

AVIATION...CIGS AND VSBY FINALLY AT VFR TO MVFR THIS AFTERNOON.
CONDITIONS SHOULD FALL TO IFR/LIFR WITH SHOWERS/TSRA AND HEAVY
RAINFALL OVERNIGHT.

LONG TERM (SAT-THU)

THE MAIN STORY IN THE LONG TERM IS THE RETURN OF COLD WX TO THE
AREA. HIGH PRES WILL DOMINATE THE REGION THRU MUCH OF THE EXTENDED
WITH GENERALLY DRY COLD AND DRY CONDITIONS EXPECTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH DCZ001 TONIGHT THROUGH 1 PM FRIDAY
MD...FLOOD WATCH MDZ002>007-009>011 TONIGHT THROUGH 1 PM FRIDAY
     HIGH WIND WARNING MDZ002 TONIGHT THROUGH 4 AM FRIDAY
VA...FLOOD WATCH VAZ021-025>031-036>042-050>054 TONIGHT THROUGH 1 PM
     FRIDAY
     HIGH WIND WARNING VAZ021 TONIGHT THROUGH 4 AM FRIDAY
WV...FLOOD WATCH WVZ048>055 TONIGHT THROUGH 1 PM FRIDAY
     HIGH WIND WARNING WVZ048>050-054-055 TONIGHT THROUGH 4 AM FRIDAY
.MARINE...GALE WARNING ALL ZONES TONIGHT THROUGH FRIDAY AFTERNOON.

&&

SHORT TERM...CPW
LONG TERM...ROSA/WOODY/ALLEN
UPDATE...SMITH
Hazardous weather outlook, Jan 13, 11:46 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1146 AM EST THU JAN 13 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1146 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAYS ONE AND TWO...

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE MID ATLANTIC
REGION TONIGHT AND EARLY FRIDAY. LOCALLY HEAVY RAINS CAN BE EXPECTED
ALONG AND BEHIND THE BOUNDARY. RAINFALL AMOUNTS OF BETWEEN ONE AND
TWO INCHES ARE EXPECTED TONIGHT AND FRIDAY...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. FLOODING OF SOME LOW LYING AREAS AND SMALL CREEKS
AND STREAMS WILL BE POSSIBLE.

NORTHWEST WINDS BEHIND THE BOUNDARY WILL INCREASE WITH SUSTAINED
VALUES OF 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. MUCH COLDER
TEMPERATURES ARE ALSO EXPECTED BEHIND THE FRONT.

.DAYS THREE THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED....BUT RAINFALL REPORTS WILL BE
APPRECIATED.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:06 AM ESTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville24 min
Jan 14, 2:17 AM ESTTornado WarningLWXOrange43 min
Jan 14, 3:04 AM ESTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park26 min
Jan 14, 3:32 AM ESTSevere Thunderstorm WarningLWXFairfax, City of Fairfax, City of Falls Church28 min
Jan 14, 5:43 AM ESTSevere Thunderstorm WarningLWXKing George47 min
Jan 14, 6:50 AM ESTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church4 hr

Nearby

Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.